MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 84301380S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 04/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient came in with hip pain, and required revision due to broken gamma 4 nail.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the affected device was returned in broken condition for investigation.The device inspection revealed the following: visual inspection the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.The appearance of the breakage surfaces identified the nail had broken in fatigue manner ¿ indicated by lines of rest and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral in the posterior web and had progressed towards medial.In this area the edge was damaged by a chamfer-like drill mark.This was caused intra-operatively by contact with the step drill while preparing the cannulation for the lag screw.Removed material had weakened the material significantly.Functional inspection: due to breakage no function was given.Dimensional inspection: dimensional inspection on the returned item could not be performed accurately because the geometry had been impaired by the breakage.Manufacturing and inspection records confirmed the item had been released in accordance to specs.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Potential risks for implant breakage and their root causes are listed in the labelling.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented a 74-year-old female patient (no data given) had been treated with above nail on (b)(6 2023 due to a sub-trochanteric fracture of the right femur.On (b)(6) 2024 the nail was revised with a competitor¿s nail and plate because of breakage.We received 2 x-ray copies, in a-p- and m-l-view, showing the situation on (b)(6) 2024.Further information was not provided.The x-rays were presented to a medical expert for review.His opinion: there is callus formation seen on the medial side of the femur.But clearly not sufficient to prevent the nail from breaking.This sub trochanteric fracture is the most unstable and most difficult to heal.The additional plate, probably meant to provide more stability, did not solve the problem entirely.Still there was too much movement between the fractured parts, which created the stress in the junction of the lag screw and the nail and to subsequent failure of the nail.During the healing period there is a ¿race¿ between bone healing and implant breakage.A medical reason for nail breakage is most probably the (developing) non-union, the body is trying (hence the callus) but it took the body too long to fully heal.Based on the provided information, the root cause of the reported event is multi-factorial: the location of the fracture and the technical aspects of the surgical procedure may have contributed to the event.Furthermore, patient activity levels post-op, co-morbidities may also have contributed to an inadequate load distribution, and therefore the breakage of the implant.From medical point of view the item had broken due to impaired bone healing conditions.From technical point of view the item the item had broken in fatigue manner due to intra-operative damage.Based on investigation, the root cause was attributed to a user related issue (intra-operative damage) contributed by patient¿s condition (impaired bone healing).With available information a deficiency of the implant could not be verified.
 
Event or Problem Description

Brand Name
LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19387685
Report Number0009610622-2024-00198
Device Sequence Number20601041
Product Code HSB
UDI-Device Identifier07613327476767
UDI-Public(01)07613327476767(11)220301(17)320229()10K0AB267
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number84301380S
Device Lot NumberK0AB267
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/30/2024
Supplement Date Received by Manufacturer10/08/2024
Initial Report FDA Received Date05/23/2024
Supplement Report FDA Received Date11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexFemale